Medline ® Abstract for Reference 82
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Biliary sclerosis in patients receiving hepatic arterial infusions of floxuridine.
Hohn D, Melnick J, Stagg R, Altman D, Friedman M, Ignoffo R, Ferrell L, Lewis B
J Clin Oncol. 1985;3(1):98.
High response rates have been reported with hepatic intra-arterial infusions of floxuridine in patients having colorectal carcinoma metastatic to the liver. The major toxicity of this therapy has been described as "chemical hepatitis." In a randomized trial of intravenous v intra-arterial floxuridine, we observed that all 35 patients receiving intra-arterial therapy developed significant increases in alkaline phosphatase and, in some cases, serum glutamic oxaloacetic transminase and/or bilirubin. Seven patients receiving intra-arterial therapy were studied with cholangiography which, in all cases, demonstrated sclerosis of the intrahepatic and/or extrahepatic bile ducts. In addition, liver biopsies showed cholestasis and pericholangitis with minimal hepatocyte damage. These findings suggest that "biliary sclerosis" rather than "chemical hepatitis" is the predominant toxicity associated with hepatic intra-arterial infusions of floxuridine.